CNN Medical News published a story about a woman who was pregnant and filled a prescription for prenatal vitamins at her local Walgreens in St. Louis, Missouri.

Unfortunately, this woman miscarried within a few weeks of taking the drug.  Later, she learned that instead of being given a prescription for her prenatal vitamins (Materna), she had instead been given Matulane, which is a chemotherapy drug used to treat Hodgkin's disease, according to a lawsuit filed this month in federal court.

According to the lawsuit, the drug (Matulane) is intended to interfere with cell growth and DNA development.

According to the National Patient Safety Foundation, each year in the United States there are 30 million dispensing errors out of 3 billion prescriptions which occur at outpatient pharmacies. Some errors are minor, and some patients catch them easily; however, other errors can be serious.

"There's been a tremendous increase in fatal pharmacy errors over the past 20 years," said David Phillips, a sociology professor at the University of California-San Diego who has studied this issue. "And the increase is much bigger for outpatient pharmacies than for inpatient pharmacies."

What accounts for the increase? According to Phillips, more health care is happening outside the hospitals, which puts more of a burden on outpatient pharmacists.

Here, from Phillips and other experts, are ways for you to avoid becoming a victim:

·  Don't get a prescription filled at the beginning of the month.

Research by Phillips shows that in the first few days of each month fatalities that are due to medication errors will rise by as much as 25% above normal.  This is because Social Security checks come at the beginning of each month.

"Quite a number of people can't afford to get their medicines until the Social Security check comes in, so at the beginning of the month they turn up in abnormally large numbers and swamp the pharmacists," Phillips said. "When pharmacists are busy, they make more mistakes."

Phillips advises to wait a week or two to get a prescription, if at all possible. if you can.


·  Open the bottle at the pharmacy.

Mitch Rothholz, a spokesman for the American Pharmacists Association, said that pharmacy errors aren't common, but that there are things that patients can do to make sure the medicine inside a bottle is the right drug.

Rothholz advises opening the bottle right at the pharmacy and showing the pills to the pharmacist as one safeguard. Another safeguard from Rothhoz: If it looks different than the medicine you've taken before – or if you have any questions – don't be afraid to ask the pharmacist.

 

·  Don't be in a rush.

"When picking up drugs, patients want to get in and out quickly," said Hedy Cohen, a spokeswoman for the Institute for Safe Medication Practices. "We care if our food has butter or margarine on it. We really should be much more careful about the medications we put in our mouths."

Cohen said that patients should take the time to get detailed instructions about how to take a drug. Errors happen not just when the wrong medicine is dispensed, but when the right medicine is taken at the wrong dosage.  She added that pharmacies can also take additional steps. For example, many drug names look alike.

Cohen suggests writing in capital letters the portions of drug names similar to other medications to make distinctions more clear and to prevent errors.

The Institute for Safe Medication Practices has suggestions for making abbreviations clearer, too. For example, when a doctor writes "q.o.d." on a prescription, that means the pharmacist should instruct the patient to take the medicine every other day. However, that abbreviation could be mistaken for "q.d.", which means daily. The solution would be for the physician to write out "every day" or "every other day."

To view a complete list of error-prone abbreviations, symbols, and dose designations, go to:  http://www.ismp.org/Tools/errorproneabbreviations.pdf

The Joint Commission (JC) has established a National Patient Safety Goal that specifies that certain abbreviations must appear on an accredited organization’s do-not-use list as well, which can be found at:

 http://www.jointcommission.org/PatientSafety/DoNotUseList